Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 18, NWS Lubbock, TX

September 20, 2001King County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 20, 2001, 7:05 PM CDT for King County, Texas. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 20, 2001, 7:05 PM CDT (00:05 UTC)
Expired
Sep 20, 2001, 8:30 PM CDT
In force
85 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County King County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3737 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 210008
FFWLBB
TXC269-210130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
705 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KING COUNTY IN NORTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 704 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING VERY HEAVY RAIN 13 MILES SOUTHEAST OF       
  GUTHRIE...MOVING SOUTH AT 10 MPH. RAINFALL AMOUNTS OF UP TO 3
  INCHES COULD HAVE FALLEN OVER EASTERN KING COUNTY 5 TO 15 MILES
  EAST OF GUTHRIE SINCE 6 PM. MORE THUNDERSTORMS OVER THE COUNTY
  WILL INCREASE THE LIKELIHOOD OF FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.


LAT...LON 3382 10002 3382 10045 3341 10048 3342 10001

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:00 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM CDT, 5 hours 5 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU SEP 20 2001

AN MCS LOOKING MORE PROBABLE LATE TODAY AND TONIGHT OVER THE EASTERN
COUNTIES. HIGH DEWPOINTS HAVE POOLED ACROSS THE ROLLING PLAINS NORTH
INTO THE SOUTHEASTERN PANHANDLE. THIS COMBINED WITH COLD
TEMPERATURES ALOFT HAS RESULTED IN HIGH INSTABILITY ACROSS THE AREA
TODAY WITH CAPES AS HIGH AS 3500 J/KG. SURFACE TROUGH OF LOW
PRESSURE NOTED FROM THE CENTRAL OK PANHANDLE SOUTHWEST INTO
SOUTHEASTERN NM. SHORTWAVE NOTED ON WV IMAGERY MOVING INTO SW NM.
THIS WAVE COMBINED WITH A WEAK WAVE INTO COLORADO WILL COMBINE TO
PRODUCE INCREASING SYNOPTIC SCALE MOTION AND FURTHER STEEPEN LAPSE
RATES LATE TODAY. THUNDERSTORMS COULD DEVELOP ALMOST ANYWHERE IN CWA
BUT INITIAL GUESS IS THAT THEY WILL BE FOCUSED ALONG SURFACE TROUGH
NORTHWEST...PERHAPS ISOLATED TO WIDELY SCATTERED...WITH BETTER
COVERAGE OVER THE EAST WHERE INSTABILITY WILL BE MAXIMIZED LATER
THIS EVENING AS BOUNDARY FORCING INCREASES BENEATH INCREASING
VERTICAL MOTION FIELD ALOFT. MID LEVEL FLOW LOOKS WEAK TO SUPPORT
SUSTAINED SUPERCELLS...BUT STRONG MULTICELL STORMS WITH HAIL AND
GUSTY WINDS LOOKS LIKELY..AGAIN MORE NUMEROUS EAST.

THIS ACTIVITY SHOULD MOVE EAST INITIALLY...AND THEN BEGIN TO
PROPAGATE SOUTHEAST AND SOUTH AS MESOSCALE COMPLEX DEVELOPS OVER THE
EASTERN PANHANDLE/WESTERN OK AND PERHAPS INTO THE ROLLING PLAINS
TONIGHT. SYSTEM WILL FEED ON 20 TO 30 KNOT SOUTHERLY 850 MB JET.
WITH VERY HIGH PRECIPITABLE WATER VALUES...LOCALLY HEAVY RAIN WILL
BE POSSIBLE.

THIS SYSTEM LOOKS AS IT WILL PROPAGATE SOUTHEAST TOWARD THE BIG
COUNTRY TOWARD MORNING...WITH OUTFLOW BOUNDARY/FRONT BRIDGING
SOUTHWARD INTO CENTRAL AND SOUTHWEST TEXAS WITH EASTERLY BOUNDARY
FLOW OVER THE SOUTH PLAINS FOR SATURDAY. AIRMASS SAT OVER THE
EASTERN ZONES WILL DRY CONSIDERABLY ON SATURDAY WITH HIGH CENTERED
OVER NW OK. COULD SEE ADDITIONAL DEVELOPMENT OVER THE WESTERN
COUNTIES INTO EASTERN NM WITH UPSLOPE FLOW AND STILL FAIRLY HIGH
DEWPOINTS NORTH OF THE BOUNDARY. WITH NW FLOW ALOFT...SOME OF THESE
STORMS MAY MOVE INTO THE SOUTH PLAINS SO WILL MAINTAIN CHANCE POPS
SAT AND SAT NIGHT.

STRONG STORM COMING ASHORE ALONG THE PACIFIC NORTHWEST COAST LATE
SATURDAY WILL RESULT IN SHARPLY AMPLIFYING UPPER PATTERN OVER THE
CONUS SUNDAY. TROUGH MOVING THROUGH THE MIDWEST WILL PUSH FRONT
ACROSS THE AREA ON SUNDAY WILL COOLER TEMPS AND A CHANCE OF
SHOWERS/THUNDERSTORMS. BLOCKING HIGH PRESSURE PATTERN TOWARD MID
WEEK...WITH MAIN WESTERLIES HAVING RETREATED NORTHWARD ALONG
CANADIAN BORDER. STILL LOOKS COOLER THAN NORMAL WITH SLIGHT CHANCE
OF RAIN THROUGH EXTENDED. PRELIM NUMBERS FOLLOW.

FRIONA     59/82/58/83   4433   TULIA       60/83/59/84   5333
CHILDRESS  65/85/63/87   7432   BROWNFIELD  63/85/61/87   4433
LUBBOCK    62/84/60/86   5433   ASPERMONT   68/87/65/88   6533

.LUB...NONE.

JAMES

In the hours before

Special weather statement, Sep 20, 4:01 PM CDT, 3 hours 4 minutes before
TXZ024>026-030>032-035>038-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
401 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 900 PM CDT THURSDAY EVENING...

IN THE TEXAS PANHANDLE...
BRISCOE...CHILDRESS AND HALL...

IN NORTHWEST TEXAS...
COTTLE...CROSBY...DICKENS...FLOYD...KING...LUBBOCK AND MOTLEY...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 20, 5:48 PM CDT, 1 hour 17 minutes before
TXZ041>044-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
548 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT THURSDAY EVENING...

IN NORTHWEST TEXAS...
GARZA...KENT...LYNN AND STONEWALL...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:42 PM CDTSevere Thunderstorm WarningLUBStonewall48 min

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.